Michigan, 2017

Winter Storm and Winter Weather in Michigan, February 24 to 25, 2017

February 24 to 25, 2017 · NWS MQT · 7 events in 7 counties and zones

A Plains low pressure system tracking northeast through the Upper Great Lakes brought moderate to heavy snow over much of west and central Upper Michigan from the 24th into the 25th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A Plains low pressure system tracking northeast through the Upper Great Lakes brought moderate to heavy snow over much of west and central Upper Michigan from the 24th into the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 24, 6:46 AM EST, 14 minutes earlier.

Area forecast discussion, Feb 24, 6:46 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
646 AM EST Fri Feb 24 2017

.SHORT TERM...(Today and tonight)
Issued at 528 AM EST FRI FEB 24 2017

Has looked like a fairly complicated system all along and sure
enough that is what is looking to unfold next 24 hours. Main changes
to headlines included upgrading Gogebic, Ontonagon, Baraga and
Marquette counties to winter storm warnings for mostly the potential
for heavy lake enhanced snow and increasing blowing snow tonight.
Otherwise, going winter weather advisories still look on track for a
mess of snow, freezing drizzle/rain and sleet.

Main shortwave is pivoting ene across central Plains. Sfc low at
995mb is over northern MO and will track across lower MI this
evening (similar strength) and to east of Georgian Bay by daybreak
Sat (deepening slightly to around 992mb). Initial push of warm air
advection snow took a while to get here due to very dry low-level
air seen on 00z GRB roab, but it has arrived over scntrl cwa but not
the west cwa as dry air continues to hold heavier snow more in line
from wcntrl WI toward scntrl Upper Michigan. A mess of convection is
occurring over southern half of WI. Majority of those lightning
strikes are occuring along h85 front on northern edge of strongest
h85 warm air advection per RAP analysis. Since upper low never
really closes off and keeps on track more east than north, appears
this band of persistent heavier precip enhanced by thunder will stay
mainly south of Upper Michigan. Based on radar and short range
models, scntrl will continue to be affected by swath of moderate to
briefly heavy snow snow driven by mid-level fgen and possible
coupled jet structure next few hours. Not sure how much initlal snow
makes it toward far west and Keweenaw, so downplayed pops there for
the morning. Initial push of moderate to heavy snow will be followed
later this morning or early aftn by dry slot at h7-h6 (cutting out
moisture aloft at temps colder than -10c and warm nose to +2c at 800-
750mb. Both of these features are especially noted over east half of
cwa and both features will combine to change to snow to mainly a mix
of freezing drizzle/rain (depending on strength of lift within moist
layer) or sleet as temps blo warm nose may be cold enough to
refreeze any partially or fully melted hydrometeors. Warm nose looks
to be most emphatic at MNM and ESC. Snow amounts today will be up to
4 inches most areas, heaviest scntrl where snow is occurring now.
Ice accumulations may reach around 0.10 inch over scntrl once the
mixed precip develops. Untreated roads could become quite slippery
as temps remain blo 30 degrees.

As main shortwave and deep layer q-vector convergence arrives late
this aftn, expect focus for heavy snow to turn to the far west and
ncntrl cwa due to increasing lake enhancement. Soundings have always
been on and off for how much deep moisture occurs over far west and
it appears even the drier GFS model in mid levels leading up to this
event shows enough deep moisture for lake enhancement to be a
concern even for the far west cwa. NNE-N cyclonic northerly flow
with h85 temps as low as -16c along with favorable synoptic support
point to heavier snow for at least the evening over far west and
most of the night over the ncntrl. Both of these areas could see
snow amounts tonight checking in at the 5 to 8 inch range with
several hours of 1+ inch per hour snow rates. Blowing snow will
become bigger issue as SLRs lower, especially over the far west
where more of DGZ is in play per soundings. Thus snow will beome
more fluffy and easier to blow and drift. Heavy snow rates and
increasing blowing snow were what led to upgrading those two areas
to warnings. Elsewhere, synoptic snow with the shortwave will be
present and there may be some higher terrain lake enhancement over
even the Keweenaw, but in general the snow farther toward WI border
should not be too intense as lift overall is only moderate strength
and northerly flow is downslope to much of those areas. Where warm
layer develops today it will persist through much of night so kept
mention of freezing precip over eastern third of cwa tonight and
have higher ice amounts of perhaps over 0.10 inch in some areas.

.LONG TERM...(Saturday through Thursday)
Issued at 344 AM EST FRI FEB 24 2017

Beginning Saturday, the storm system will be exiting ne with a
transition to light LES from w to e. Finally, gusty winds up to
30mph, higher at times in exposed areas near Lake Superior, will
lead to blsn into the afternoon.  Additional accumulation of 1-3
inches is expected across the north central, greatest east of
Marquette where sharper cyclonic flow, deeper moisture and weak
enhancement from the system lingers at least into early afternoon.

Some light les could linger for the west to northwest wind snowbelts
Sat night into Sun night as h85 temps hover around -14c through much
of the period.

Focus then shifts to next significant system impacting the area Tue-
Wed. Shortwave dropping down the W Coast Sun/Mon is fcst to shift e
and ne to the Great Lakes midweek. Latest 00z GFS run has shifted
back to the north more in line with the timing/track of the 12z
ECMWF taking the sfc low through the northern half of Lower Mi Tue
night. Meanwhile the latest 00z ECMWF is slower than the 12z run and
shifted farther west into central Upper Mi which is closer to the
timing/track of the CMC ensemble mean. The latest 00Z CMC is much
weaker and more progressive than the 12z run from yesterday and the
track has also shifted farther e now (through central Upper Mi). The
00z GFS and 12z ECMWF would suggest mostly snow as ptype while the
00z ECMWF/CMC and CMC ensemble mean would argue for mixed pcpn at
least into the central and eastern fcst area. Majority of CMC
ensemble members would also favor a warmer look, so fcst will
continue to include mixed pcpn for Tue into Wed. Needless to say,
this will definitely be a system to monitor heading into next
week.

After this system departs late Wed, models suggest that at a clipper
system will move through the Upper Lakes region on Thu with the
potential for some more light system snow.
&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 644 AM EST FRI FEB 24 2017

As a lo pres to the sw moves toward the area this mrng, MVFR cigs
will persist. Sn wl continue to develop s-n acrs Upr MI, reaching
SAW first by mid morning. In concert with incrsg nne winds and
some blsn, expect a deterioration to IFR/perhaps LIFR vsbys by
late mrng to mid aftn, earliest at SAW. Since the sn/gusty
winds/blsn are likely to impact the sites into tonight,
predominant IFR to LIFR vsbys wl persist thru the TAF period.

&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 344 AM EST FRI FEB 24 2017

NE to N gales to 35-40 kts are expected over much of Lake Superior
this morning into tonight and NW gales to 35-40 knots are expected
for much of central and eastern Lake Superior Sat into Sat evening.
Some heavy freezing spray is possible tonight into Sat, but coverage
will be limited to mainly the shoreline areas along north central
Upper Mi so no headline anticipated.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory from noon today to 7 AM EST Saturday for
     MIZ001-003-084.

  Winter Weather Advisory until 7 PM EST Saturday for MIZ006-007-
     014-085.

  Winter Storm Warning from noon EST /11 AM CST/ today to 7 AM EST
     /6 AM CST/ Saturday for MIZ002-009.

  Winter Storm Warning until 7 AM EST Saturday for MIZ004-005.

  Winter Weather Advisory until 1 AM EST /midnight CST/ Saturday
     for MIZ010>013.

Lake Superior...
  Gale Warning from noon today to 10 PM EST Saturday for
     LSZ264>267.

  Gale Warning until 1 AM EST /midnight CST/ Saturday for LSZ162-
     263.

Lake Michigan...
  Gale Warning until 7 PM EST this evening for LMZ248-250.

&&

SHORT TERM...JLA
LONG TERM...Voss
AVIATION...JLA
MARINE...Voss
Hazardous weather outlook, Feb 24, 5:25 AM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
525 AM EST Fri Feb 24 2017

MIZ001>007-009>014-084-085-251100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
525 AM EST Fri Feb 24 2017 /425 AM CST Fri Feb 24 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

A storm system lifting into the Great Lakes Region will produce
moderate to heavy snow accumulation across west and central Upper
Michigan today into tonight. The snow may mix with light freezing
rain or sleet over mainly the east half of Upper Michigan this
afternoon into tonight. Gusty north winds will also cause
considerable blowing and drifting of snow later this afternoon
into tonight. See the latest winter weather message for complete
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Lake enhanced snow and blowing snow will continue into Saturday
mainly for areas east of Marquette. See the latest winter
weather message for complete details.

Waves up to 10 to 12 feet could cause some minor beach erosion
from around Marquette eastward on Saturday.

Another storm system moving through the Upper Great Lakes could
bring a wintry mix of precipitation to Upper Michigan Tuesday
into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit snowfall reports to the
National Weather Service in Marquette. The public may also submit
reports on our webpage, Facebook page, or Twitter.

LSZ162-240>251-263>267-251100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
525 AM EST Fri Feb 24 2017 /425 AM CST Fri Feb 24 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Northeast to north gales of 35 to 40 knots are expected over
all of Lake Superior. See the latest marine weather message and
open lake forecast for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

North to northwest gales of 35 to 40 knots are expected over
central and eastern Lake Superior Saturday into Saturday evening.
See the latest marine weather message and open lake forecast for
further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-251100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
525 AM EST Fri Feb 24 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Gale force northeast winds to 35 knots are expected today. See
the latest marine weather message and nearshore forecast for
further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gale force northwest wind gusts to 35 knots are possible Saturday
morning. See the latest nearshore forecast for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

In the hours before

Special weather statement, Feb 24, 5:48 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Marquette MI
548 AM EST Fri Feb 24 2017

MIZ011>014-241200-
Dickinson-Menominee-Delta-Southern Schoolcraft-
Including the cities of Iron Mountain, Menominee, Escanaba,
Gladstone, and Manistique
548 AM EST Fri Feb 24 2017 /448 AM CST Fri Feb 24 2017/

...HEAVY SNOW EARLY THIS MORNING...

A BAND OF HEAVY SNOW WITH VISIBILITY LESS THAN ONE-QUARTER MILE
AND SNOWFALL RATES OVER 1 INCH PER HOUR WILL MOVE FROM IRON
MOUNTAIN AND ESCANABA TO SAGOLA...LA BRANCHE...ROCK AND MANISTIQUE
THROUGH 7 AM EST. EXPECT THE PERIOD OF HEAVIEST SNOW TO LAST LESS
THAN ONE HOUR WITH LIGHTER SNOW FOLLOWING AFTER 7 AM EST.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Northern Houghton

When
February 24, 7:00 AM EST to February 25, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Social Media
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There were public reports via social media of 11 inches of snow in 24 hours at both Hancock and Painesdale.

Winter Storm, Marquette

When
February 24, 7:00 AM EST to February 25, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Social Media
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

There was a report via social media of ten inches of snow in 24 hours just northwest of the McClure Storage Basin off County Road 510 and also a ten inch snowfall report in 24 hours in the National Weather Service in Negaunee Township.

Winter Storm, Baraga

When
February 24, 8:00 AM EST to February 25, 8:00 AM EST
Where
Baraga forecast zone
Reported by
Social Media
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

There was a public report of an estimated ten inches of snow in 24 hours near Three Lakes, and the observer in Herman measured 11 inches in 24 hours.

Winter Storm, Gogebic

When
February 24, 8:00 AM CST to February 25, 10:00 AM CST
Where
Gogebic forecast zone
Reported by
Social Media
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

There was a 24-hour snowfall report via social media of 10-12 inches of snow in 24 hours, and there was a 30-hour public report of 16 inches of snow in Wakefield.

Winter Storm, Ontonagon

When
February 24, 10:00 AM EST to February 25, 10:00 AM EST
Where
Ontonagon forecast zone
Reported by
Public
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

There was a public report of 12 inches of snow in Mass City and 10 to 12 inches in Bergland over 24 hours.

Winter Weather, Iron

When
February 24, 9:00 AM CST to February 25, 9:00 AM CST
Where
Iron forecast zone
Reported by
Social Media
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

There was a public report of 6.5 inches of snow in 24 hours at Crystal Falls.

Winter Weather, Alger

When
February 24, 11:00 AM EST to February 25, 11:00 AM EST
Where
Alger forecast zone
Reported by
Social Media
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

There was a public report of six inches of snow in Munising over 24 hours.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681905, 681908, 681907, 681900, 681901, 681913, 681915.